Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 202, NWS Topeka, KS

July 28, 2016Cloud County, Ottawa County, Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 28, 2016, 5:34 PM CDT for Cloud County, Ottawa County, Republic County, Kansas. It was in force for 41 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2016, 5:34 PM CDT (22:34 UTC)
Expired
Jul 28, 2016, 6:15 PM CDT
In force
41 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Cloud County, KS, Ottawa County, KS, Republic County, KS

The radar

The Grand Island radar (KUEX), 98 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 6:09 PM CDTTSTM WND GST 706 N Glasco, KSSUSTAINED 55 MPH WITH GUSTS TO 70 MPH, POSSIBLY HIGHER.
Jul 28, 6:11 PM CDTTSTM WND GST 501 Sse Glasco, KSSMALL LIMBS DOWN IN THE TOWN OF GLASCO
Jul 28, 6:12 PM CDTTSTM WND GST 704 Ne Delphos, KSESTIMATED 70-80 MPH WIND GUSTS. TREE DAMAGE UNKNOWN.
Jul 28, 6:22 PM CDTTSTM WND DMGW Concordia, KS18 INCH DIAMETER TREE SNAPPED AND NUMEROUS 3-5 INCH DIAMETER LIMBS ARE DOWN.
Jul 28, 6:22 PM CDTTSTM WND GST 73Concordia Airport, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 3:46 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 905 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
905 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

926 
WUUS53 KTOP 282234
SVRTOP
KSC029-143-157-282315-
/O.NEW.KTOP.SV.W.0202.160728T2234Z-160728T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
534 PM CDT THU JUL 28 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
  CLOUD COUNTY IN NORTH CENTRAL KANSAS...
  NORTHWESTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 615 PM CDT

* AT 531 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 9 MILES NORTH OF LEBANON TO NEAR IONIA TO NEAR
  TIPTON...MOVING EAST AT 50 MPH.

  HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  CONCORDIA...BELLEVILLE...GLASCO...SCANDIA...DELPHOS...JAMESTOWN...
  COURTLAND...NORWAY...REPUBLIC AND AURORA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3994 9793 3992 9759 3955 9745 3918 9761
      3923 9793
TIME...MOT...LOC 2231Z 273DEG 44KT 3994 9857 3960 9833 3939 9844 

HAIL...0.75IN
WIND...70MPH
 
$$

GARGAN
4 follow-up statements
378 
WWUS53 KTOP 282247
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
547 PM CDT THU JUL 28 2016

KSC029-143-157-282315-
/O.CON.KTOP.SV.W.0202.000000T0000Z-160728T2315Z/
REPUBLIC-CLOUD-OTTAWA-
547 PM CDT THU JUL 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR WESTERN REPUBLIC...CLOUD AND NORTHWESTERN OTTAWA COUNTIES...

AT 546 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR BURR OAK TO 6 MILES SOUTHWEST OF RANDALL TO 8
MILES NORTHWEST OF BARNARD...MOVING EAST AT 50 MPH.

HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
CONCORDIA...BELLEVILLE...GLASCO...SCANDIA...DELPHOS...JAMESTOWN...
COURTLAND...NORWAY...REPUBLIC AND AURORA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3994 9793 3992 9759 3955 9745 3918 9761
      3923 9793
TIME...MOT...LOC 2246Z 285DEG 44KT 3990 9836 3957 9812 3930 9812 

HAIL...0.75IN
WIND...70MPH
 
$$

GARGAN
923 
WWUS53 KTOP 282255
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
555 PM CDT THU JUL 28 2016

KSC029-143-157-282315-
/O.CON.KTOP.SV.W.0202.000000T0000Z-160728T2315Z/
REPUBLIC-CLOUD-OTTAWA-
555 PM CDT THU JUL 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR WESTERN REPUBLIC...CLOUD AND NORTHWESTERN OTTAWA COUNTIES...

AT 554 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR BURR OAK TO NEAR SCOTTSVILLE TO 6 MILES NORTH OF
BARNARD...MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CONCORDIA...BELLEVILLE...GLASCO...SCANDIA...DELPHOS...JAMESTOWN...
COURTLAND...NORWAY...REPUBLIC AND AURORA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3994 9793 3992 9759 3955 9745 3918 9761
      3923 9793
TIME...MOT...LOC 2254Z 285DEG 44KT 3987 9824 3955 9800 3927 9800 

HAIL...0.75IN
WIND...60MPH
 
$$

GARGAN
697 
WWUS53 KTOP 282302
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
602 PM CDT THU JUL 28 2016

KSC029-143-157-282315-
/O.CON.KTOP.SV.W.0202.000000T0000Z-160728T2315Z/
REPUBLIC-CLOUD-OTTAWA-
602 PM CDT THU JUL 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN REPUBLIC...WESTERN CLOUD AND NORTHWESTERN OTTAWA
COUNTIES...

AT 600 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM FORMOSO TO 5 MILES SOUTHEAST OF SCOTTSVILLE TO 6 MILES
SOUTHWEST OF GLASCO...MOVING EAST-SOUTHEAST AT 50 MPH.

HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
CONCORDIA...GLASCO...DELPHOS...JAMESTOWN AND NORWAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3977 9792 3975 9772 3948 9756 3919 9761
      3923 9793
TIME...MOT...LOC 2300Z 282DEG 43KT 3976 9798 3947 9789 3928 9792 

HAIL...0.75IN
WIND...70MPH
 
$$

GARGAN
266 
WWUS53 KTOP 282305
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
605 PM CDT THU JUL 28 2016

KSC157-282314-
/O.CAN.KTOP.SV.W.0202.000000T0000Z-160728T2315Z/
REPUBLIC-
605 PM CDT THU JUL 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN REPUBLIC COUNTY
IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED TO THE SOUTHEAST OF
REPUBLIC COUNTY...THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTH CENTRAL KANSAS.

LAT...LON 3965 9792 3964 9765 3948 9756 3919 9761
      3923 9793
TIME...MOT...LOC 2304Z 282DEG 43KT 3976 9798 3947 9789 3928 9792 

$$

KSC029-143-282315-
/O.CON.KTOP.SV.W.0202.000000T0000Z-160728T2315Z/
CLOUD-OTTAWA-
605 PM CDT THU JUL 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR WESTERN CLOUD AND NORTHWESTERN OTTAWA COUNTIES...

AT 604 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM FORMOSO TO 5 MILES SOUTHEAST OF SCOTTSVILLE TO 6 MILES
SOUTHWEST OF GLASCO...MOVING EAST AT 50 MPH.

HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
CONCORDIA...GLASCO...DELPHOS AND JAMESTOWN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3965 9792 3964 9765 3948 9756 3919 9761
      3923 9793
TIME...MOT...LOC 2304Z 282DEG 43KT 3976 9798 3947 9789 3928 9792 

HAIL...0.75IN
WIND...70MPH
 
$$

GARGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:28 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 28, 3:28 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
328 PM CDT THU JUL 28 2016

.SHORT TERM...(This Evening through Friday)
Issued at 324 PM CDT THU JUL 28 2016

Profiler and water vapor data suggests a shortwave moving towards
the area within the northwest flow aloft, and is likely responsible
for the MCS moving into northwestern KS. At the surface, a weak
boundary has been set up near NEB/KS state line and is gradually
becoming more diffuse.

With the shortwave evident in satellite imagery, think there isn't
much to keep the MCS from continuing to move southeast along the
instability axis and the HRRR seems to be catching on with some
consistent outputs the last couple hours. The RAP tends to want to
mix out the the boundary layer moisture quite a bit across northeast
KS resulting in the better instability mainly across the
southwestern counties. The latest OBs tend to support this idea as
dewpoints have fallen into the lower 60s over Brown and Marshall
counties. So the expectation is for storms to move more towards
south central KS. With better mid level flow, models are showing 0-
6KM shear around 40KT so some organization is probable with the MCS
and the main reason for a damaging wind risk. Freezing levels remain
fairly high for large hail, but there could be some marginally
severe hail with some of the stronger updrafts.

Have continued with some chance POPs into the morning Friday with
indication from the models that there could still be some vorticity
overhead. Although the expectation is for the chance to diminish
through the day with the vorticity moving southeast of the area and
surface ridging building in. Have not changed the temp forecast much
from the previous shift. Lows could be a little tricky if rain
cooled air knocks reading down into the lower 60s. Otherwise would
anticipate lows in the mid 60s for most area. Models show good
mixing of the boundary layer to near 800MB. However there is also
progged to be cooler air advecting in. So highs in the lower and
middle 80s seems to be in the ballpark.

.LONG TERM...(Friday Night through Thursday)
Issued at 324 PM CDT THU JUL 28 2016

Friday Night through Sunday...

Upper flow transitions from northwest to west during the weekend
periods. Low level winds respond with a slow increase from the
southwest with a stronger low level jet develop Saturday night. Best
convergence Friday night into Saturday looks to be to the southwest
of the area, with Saturday night into early Sunday bringing much
better convergence, moisture, and instability. Severe weather
threats look low given elevated nature, warm temps aloft, and meager
lapse rates. Temperatures become somewhat of a challenge, with
little wind and potentially rather clear skies Friday night, then
ongoing precip into Sunday for uncertainty in daytime heating. Have
trended a bit cooler Friday night, and tightened the gradient Sunday
with temps pushing the mid 90s west.

Sunday Night through Thursday...

The biggest take away from the extended period is: THE HEAT IS BACK!
A few showers and thunderstorms are possible Sunday night as a weak
shortwave within the northwest flow moves across the Central Plains.
The better chances look to be north and east of the outlook area.
The stubborn upper-level ridge across the Western US, will migrate
eastward early next week, setting up its axis across the Plains.
Guidance suggests high temperatures will remain above average for
the period with highs in the middle to upper 90s. With predominately
southerly low-level flow, plentiful BL moisture will remain in place
with surface dew points in the upper 60s and lower 70s (West to
East). The combination of heat and humidity will result in the heat
indices in the 100 to 105 degree range Monday through Wednesday.
These heat indices may continue into Thursday, however confidence is
lower due to the possibility of showers and thunderstorms associated
with a weak cold front.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1224 PM CDT THU JUL 28 2016

Did not make many changes from the prev forecast as models
continue to show convection having a hard time moving east
overnight. The few solutions that suggest precip in eastern KS
only do so closer to 12Z. So with not much confidence, opted to
maintain a VFR forecast with no mention of TS yet for TOP and FOE.
Have maintained the VCTS for MHK which would be closer to any MCS
that forms out of western NEB.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Wolters
LONG TERM...Baerg/65
AVIATION...Wolters
Hazardous weather outlook, Jul 28, 3:44 PM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CDT THU JUL 28 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-292045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
344 PM CDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS NORTH
CENTRAL KANSAS AND INTO EAST CENTRAL KANSAS. THE MOST LIKELY AREA
FOR STORMS IS ALONG AND SOUTHWEST OF A LINE FROM CONCORDIA TO
EMPORIA. DAMAGING WINDS WITH GUSTS OF 60 TO 70 MPH IS THE MAIN
HAZARD...ALTHOUGH THERE COULD ALSO BE SOME HAIL WITH THE STORMS. THESE
STORMS COULD BEGIN TO MOVE INTO THE CONCORDIA AND MINNEAPOLIS
AREAS BETWEEN 6 AND 8 PM AND EVENTUALLY INTO THE EMPORIA AREA
AROUND 9 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY.

HEAT INDICES ARE FORECAST TO BE AROUND 105 DEGREES OVER PORTIONS
OF NORTHEAST AND EAST CENTRAL KANSAS FOR MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED OVER NORTH CENTRAL KANSAS THIS EVENING.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

WOLTERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:12 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Dickinson, Ottawa48 min
Jul 28, 6:28 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Republic, Washington32 min
Jul 28, 6:59 PM CDTSpecial Weather StatementTOPClay, Cloud, Dickinson, Geary, Morris, Ottawa and 2 more31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.